Guarana extract is an herbal ingredient culled from an evergreen vine found in South America. Guarana's main component is caffeine, reports Drugs.com, and it contains caffeine in high concentrations. It is frequently used as a central nervous system stimulant or appetite suppressant in herbal diet formulations. Before taking a diet pill containing guarana, you should talk to your doctor. You should avoid taking guarana in any supplement that combines it with ephedrine, advises Drugs.com, or if you have high blood pressure, heart disease or sensitivity to caffeine.
Video of the Day
Anxiety or Jitteriness
You may find that due to its high caffeine content, guarana may cause you to feel anxious, jittery or "speeded up" in an uncomfortable way, reports Drugs.com. You may also feel irritable or on edge. Health Learning Info.org adds that other similar reactions may include trembling and hyperactivity. You should contact your doctor about discontinuing guarana if you are experiencing these effects in a severe or ongoing way.
As with any product or beverage containing caffeine, guarana may cause sleeplessness. According to Health Learning Info.org., the seeds of the guarana plant contain more caffeine than coffee beans. You can decrease your incidence of insomnia with guarana by cutting back on coffee and other caffeinated drinks, and avoiding taking guarana too late in the day. If your insomnia persists in spite of these measures, consult your doctor or simply discontinue taking the guarana.
Although many heart irregularities that occur with guarana may be mild, you shouldn't assume they are harmless. Drugs.com lists irregular heartbeat as a less serious side effect of guarana, but urges you to contact your doctor if you experience it. Irregular heartbeat with chest pain is considered serious, and you should discontinue guarana immediately and seek emergency medical attention if you experience pain. Health Learning Info.org adds that heart palpitations, which you may experience as "flutters," are another possible effect of guarana. You should consult your doctor about this effect as well.
Caffeine is a diuretic, meaning that it causes more frequent urination, and you may find that you become dehydrated while taking this caffeine-rich herb, reports Health Learning Info.com. You can offset this effect by cutting back on other caffeine in your diet, and drinking plenty of water throughout the day.